0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Other Articles |

EXFOLIATIVE DERMATITIS FOLLOWING SULFANILAMIDE

Gordon B. Myers, M.D.; E. C. Vonder Heide, M.D.; Matthew Balcerski, M.D.
JAMA. 1937;109(24):1983-1984. doi:10.1001/jama.1937.92780500006011c.
Text Size: A A A
Published online

With full doses of sulfanilamide or related compounds, such toxic manifestations as weakness, lassitude, dizziness, anorexia, nausea, slight cyanosis and mild acidosis occur frequently. According to Long and Bliss,1 it is not necessary to discontinue the drug when these symptoms appear. With the development of fever or jaundice not attributable to the infection under treatment, withdrawal of the drug is advised. The only grave complications of sulfanilamide therapy reported to date are one case of sulfhemoglobinemia, resulting in death,2 three fatal cases of agranulocytosis3 and five cases of acute hemolytic anemia4 in which recovery occurred after repeated transfusions.

Morbilliform skin cruptions and hyperpyrexia have been described during the course of sulfanilamide therapy,5 but no severe protracted dermatitis has been reported thus far. The following case of exfoliative dermatitis is therefore presented:

REPORT OF CASE  A white man, aged 25, contracted gonorrhea in March 1937. After an unsuccessful trial of

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();